Objective: To evaluate the effect of thiazolidinediones on the development of cardiac failure and pulmonary edema during treatment of type 2 diabetes mellitus.
Patients and methods: We retrospectively reviewed the medical records of 6 men (aged 66 to 78 years) treated at our institution between August 1, 2001, and May 21, 2002, who had type 2 diabetes and developed signs and symptoms of congestive heart failure and pulmonary edema after 1 to 16 months of therapy with pioglitazone or rosiglitazone.
Results: Four patients had chronic renal insufficiency; only 1 had ischemic cardiomyopathy. Symptoms resolved promptly in all 6 patients after administration of diuretics and discontinuation of the thiazolidinedione.
Conclusion: We conclude that thiazolidinediones can cause or exacerbate heart failure and pulmonary edema and should be avoided in patients with left ventricular dysfunction or chronic renal insufficiency.